Alert archive / Tennessee / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at May 10, 2017, 7:56 PM CDT for 7 counties in Arkansas; Dunklin County, Pemiscot County, Missouri; 10 counties in Tennessee. It took effect at May 11, 2017, 4:00 PM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2017, 7:56 PM CDT (00:56 UTC)
- In effect from
- May 11, 2017, 4:00 PM CDT
- Expired
- May 12, 2017, 7:35 AM CDT
- In force
- 16 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO, Pemiscot County, MO, Benton County, TN, Carroll County, TN, Crockett County, TN, Dyer County, TN, Gibson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -446 J/kg
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WGUS64 KMEG 110056 FFAMEG URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Memphis TN 756 PM CDT Wed May 10 2017 ...A period of heavy rain to occur over northeast Arkansas... .A low pressure system will produce widespread showers and thunderstorms across northeast Arkansas from late Thursday afternoon through Friday morning. This will result in additional flooding across the area. ARZ008-009-017-018-026-111100- /O.NEW.KMEG.FF.A.0004.170511T2100Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Jonesboro 756 PM CDT Wed May 10 2017 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... The National Weather Service in Memphis has issued a * Flash Flood Watch for a portion of East Arkansas, including the following areas, Clay, Craighead, Greene, Lawrence, and Randolph. * From Thursday afternoon through Friday afternoon * Rainfall totals around 2 inches with isolated higher amounts will aggravate ongoing flooding across the watch area. * Additional rainfall will likely result in water spilling out of the Black River and nearby tributaries in areas where levees have been compromised. This should result in additional flooding and road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JLH
5 follow-up statements
897 WGUS64 KMEG 110831 FFAMEG Flood Watch National Weather Service Memphis TN 331 AM CDT Thu May 11 2017 ...A period of heavy rain to occur over northeast Arkansas... .A low pressure system will produce widespread showers and thunderstorms across northeast Arkansas from late this afternoon through Friday morning. This may result in additional flooding across the area which has had significant river flooding over the past few days. ARZ008-009-017-018-026-112130- /O.CON.KMEG.FF.A.0004.170511T2100Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Jonesboro 331 AM CDT Thu May 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY AFTERNOON... The Flash Flood Watch continues for * A portion of East Arkansas, including the following areas, Clay, Craighead, Greene, Lawrence, and Randolph. * From this afternoon through Friday afternoon * Rainfall totals up to 2 inches with isolated higher amounts will aggravate ongoing flooding across the watch area. * Additional rainfall will likely result in water spilling out of the Black River and nearby tributaries in areas where levees have been compromised. This should result in additional flooding and road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
480 WGUS64 KMEG 112012 FFAMEG Flood Watch National Weather Service Memphis TN 312 PM CDT Thu May 11 2017 ...HEAVY RAINFALL EXPECTED ACROSS PORTIONS OF NORTHEAST ARKANSAS TONIGHT INTO FRIDAY MORNING... .A low pressure system will produce widespread showers and thunderstorms across northeast Arkansas tonight into Friday morning. This may result in additional flooding across the area which has had significant river flooding over the past several days. ARZ008-009-017-018-026-121200- /O.CON.KMEG.FF.A.0004.170511T2100Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Jonesboro 312 PM CDT Thu May 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... The Flash Flood Watch continues for * A portion of East Arkansas, including the following areas, Clay, Craighead, Greene, Lawrence, and Randolph. * Through Friday afternoon * Rainfall totals up to 2 inches with isolated higher amounts will aggravate ongoing flooding across the watch area. * Additional rainfall will likely result in water spilling out of the Black River and nearby tributaries in areas where levees have been compromised. This should result in additional flooding and road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
724 WGUS64 KMEG 120031 FFAMEG URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Memphis TN 731 PM CDT Thu May 11 2017 ...Heavy rainfall and flash flooding expected across the northern half of the Mid South tonight through Friday morning... .A low pressure system will produce widespread showers and thunderstorms across the northern half of the Mid South. This may result in additional flooding, especially in areas where significant river flooding occurred over the past several days. ARZ027-028-MOZ113-115-TNZ001>004-019>022-048-051-121100- /O.EXA.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Poinsett-Mississippi-Dunklin-Pemiscot-Lake-Obion-Weakley-Henry- Dyer-Gibson-Carroll-Benton TN-Lauderdale-Crockett- Including the cities of Harrisburg, Blytheville, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, and Alamo 731 PM CDT Thu May 11 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... The National Weather Service in Memphis has expanded the * Flash Flood Watch to include portions of East Arkansas, Southeast Missouri, and West Tennessee, including the following areas, in East Arkansas, Mississippi and Poinsett. In Southeast Missouri, Dunklin and Pemiscot. In West Tennessee, Benton, Carroll, Crockett, Dyer, Gibson, Henry, Lake, Lauderdale, Obion, and Weakley. * Through early Friday afternoon. * Rainfall totals between 2 and 4 inches, with isolated higher amounts, will be possible with slow moving and training thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ARZ008-009-017-018-026-121100- /O.CON.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, and Jonesboro 731 PM CDT Thu May 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... The Flash Flood Watch continues for * A portion of East Arkansas, including the following areas, Clay, Craighead, Greene, Lawrence, and Randolph. * Through Friday afternoon * Rainfall totals between 2 and 4 inches, with isolated higher amounts, will be possible with slow moving and training thunderstorms. * Additional rainfall will likely result in water spilling out of the Black River and nearby tributaries in areas where levees have been compromised. This should result in additional flooding and road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JLH
546 WGUS64 KMEG 120840 FFAMEG Flood Watch National Weather Service Memphis TN 340 AM CDT Fri May 12 2017 ...Flash Flood Watch remains in effect across the northern half of the Mid South through this morning... .A low pressure system will produce numerous showers and thunderstorms across the northern half of the Mid South. This may result in additional flooding, especially in areas where significant river flooding occurred over the past several days. ARZ008-009-017-018-026>028-MOZ113-115-TNZ001>004-019>022-048-051- 121645- /O.CON.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll- Benton TN-Lauderdale-Crockett- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, and Alamo 340 AM CDT Fri May 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of East Arkansas, Southeast Missouri, and West Tennessee, including the following areas, in East Arkansas, Clay, Craighead, Greene, Lawrence, Mississippi, Poinsett, and Randolph. In Southeast Missouri, Dunklin and Pemiscot. In West Tennessee, Benton, Carroll, Crockett, Dyer, Gibson, Henry, Lake, Lauderdale, Obion, and Weakley. * Until 1 PM CDT this afternoon * Up to an additional inch of rain is possible across the watch area with isolated higher amounts. One to two inches of rain with locally higher amounts fell overnight. * Additional rainfall will likely result in water spilling out of the Black River and nearby tributaries in areas where levees have been compromised. This should result in additional flooding and road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ SJM
685 WGUS64 KMEG 121235 FFAMEG Flood Watch National Weather Service Memphis TN 735 AM CDT Fri May 12 2017 ARZ008-009-017-018-026>028-MOZ113-115-TNZ001>004-019>022-048-051- 121345- /O.CAN.KMEG.FF.A.0004.000000T0000Z-170512T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Dunklin-Pemiscot-Lake-Obion-Weakley-Henry-Dyer-Gibson-Carroll- Benton TN-Lauderdale-Crockett- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, and Alamo 735 AM CDT Fri May 12 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of East Arkansas, Southeast Missouri, and West Tennessee has been cancelled. Heavy rain threat has diminished across the area. $$ SJM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at May 10, 7:23 PM CDT, 33 minutes earlier.
Area forecast discussion, May 10, 7:23 PM CDT, 33 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Memphis TN 723 PM CDT Wed May 10 2017 .UPDATE... Updated to include 00Z aviation discussion below. && .PREV DISCUSSION... /issued 319 PM CDT Wed May 10 2017/ DISCUSSION... One more warm day is on tap tomorrow...but likely a few degrees cooler than today due to increasing cloud cover. Most of the area will see more clouds than sun by midday. An amplified ridge and surface high over the Midsouth responsible for the recent warm and dry conditions will shift East over the next 24 hours. Meanwhile out West a trough will dig over the Eastern Rockies and Southern Plains resulting in strong Southwest flow over the MidSouth region. A closed low over the Oklahoma and Texas panhandles early tomorrow will begin to shift slowly to the East...becoming an open wave by the time it reaches Eastern Oklahoma tomorrow afternoon. A surface cold front ahead of the upper level feature will approach the Mississippi River by midnight tomorrow night. The upper level trough/wave will remain strongly positively tilted...likely keeping the threat of severe thunderstorms suppressed. Thermodynamic support will be minimized as well due to timing and dew points only in the lower 60s. Nevertheless we still expect up to 500 CAPE and LI's as low as -4C and the SPC included much of West TN and Northwest MS in a Marginal Risk for severe storms and most of East Arkansas and the Missouri Bootheel in a slight risk. The main threat will be damaging wind with a secondary threat of large hail. The threat of severe storms will likely slowly diminish after midnight. Flooding could also become a problem WPC has over 2 inches of rain in the forecast through Friday afternoon in Northeast Arkansas and the Missouri Bootheel...tapering off to around one half of an inch in Northeast Mississippi. Localized flooding is possible mainly in Northeast Arkansas and the Missouri Bootheel. Showers and weak thunderstorms will remain likely Friday behind the cold front but strong or severe thunderstorms are not expected. Temperatures Friday should be about 10 degrees cooler than tomorrow...mainly in the low to middle 70s. The weekend looks fantastic featuring clear skies and highs in the mid 70s to low 80s. Expect gradual warming next week with afternoon highs returning into the middle 80s. Rain should return midweek. 30 && .AVIATION... 00Z TAFs VFR conditions expected to prevail over the next 24 hours. A few light showers are possible overnight, but confidence is too low to put in the TAF at this time. Expect thunderstorms to develop near JBR tomorrow afternoon with more widespread coverage after sundown as a front moves into the area. Added VCTS at MEM and MKL as scattered storms are possible in the late afternoon hours with daytime heating. South winds will remain at or slightly above FedEx threshold overnight. Winds will increase at all TAF sites after 11/15Z with occasional gusts to 18 kts from the southwest. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 10, 3:21 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 321 PM CDT Wed May 10 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-112230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 321 PM CDT Wed May 10 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe storms will be possible across portions of the Mid-South Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday night.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:17 PM CDT | Areal Flood Warning | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 72 hr |
| May 11, 5:00 PM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 3 hr |
| May 11, 5:33 PM CDT | Special Weather Statement | MEG | Craighead | 42 min |
| May 11, 5:39 PM CDT | Special Weather Statement | MEG | Mississippi | 51 min |
| May 11, 5:59 PM CDT | Flash Flood Warning | MEG | Craighead | 2 hr |
| May 11, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 42 min |
| May 11, 6:13 PM CDT | Flash Flood Warning | MEG | Mississippi | 6 hr |
| May 11, 6:07 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 15 min |
| May 11, 6:34 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 41 min |
| May 11, 5:08 PM CDT | Special Weather Statement | MEG | Dyer | 52 min |
Nearby
Flash Flood Watches in Tennessee, 2017Flash Flood Watches in Arkansas, 2017Flash Flood Watches in Missouri, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.